Olmesartan (BENICAR) is one of eight drugs in the family of blood-pressure–lowering medications known as angiotensin II receptor blockers (ARBs). It was originally approved by the Food and Drug Administration (FDA) in 2002 as a single-drug tablet under the brand name Benicar for the treatment of hypertension in adults. Olmesartan also is now marketed in three combination products that contain hydrochlorothiazide (BENICAR HCT), amlodipine (AZOR) or both hydrochlorothiazide and amlodipine...
Olmesartan (BENICAR) is one of eight drugs in the family of blood-pressure–lowering medications known as angiotensin II receptor blockers (ARBs). It was originally approved by the Food and Drug Administration (FDA) in 2002 as a single-drug tablet under the brand name Benicar for the treatment of hypertension in adults. Olmesartan also is now marketed in three combination products that contain hydrochlorothiazide (BENICAR HCT), amlodipine (AZOR) or both hydrochlorothiazide and amlodipine (TRIBENZOR). Like Benicar, these three products are approved only for treatment of hypertension. Generic versions of these drugs are also now available.
Public Citizen’s Health Research Group has designated all olmesartan-containing medications as Do Not Use because olmesartan has been shown to cause severe, life-threatening adverse gastrointestinal effects. Given the availability of numerous other ARBs and non-ARB medications that are equally effective for lowering blood pressure and the fact that olmesartan does not offer any unique cardiovascular benefits compared with other ARBs, the drug’s unique risk of serious adverse gastrointestinal effects clearly outweighs its benefits.
If you currently are taking olmesartan, consult with your doctor before discontinuing the drug and discuss switching to another ARB or a non-ARB hypertension drug.
Adverse Gastrointestinal Effects
Olmesartan has been shown to cause a serious gastrointestinal disorder known as sprue-like enteropathy. Patients with this disorder have inflammation and damage primarily involving the inner lining of the small intestine, which plays a key role in digesting and absorbing food. It also can involve the inner lining of the stomach and colon. Affected patients typically experience severe, chronic diarrhea; malnutrition; and weight loss.
The disorder is called sprue-like enteropathy because of its similarity to sprue or celiac disease — a well-known common serious gastrointestinal illness precipitated by the ingestion of gluten in people sensitive to this widely consumed protein. However, unlike patients with olmesartan-induced sprue-like enteropathy, those with celiac disease improve on a gluten-free diet.
In 2012, researchers at the Mayo Clinic published the first study documenting the association between olmesartan use and sprue-like enteropathy. They described 22 cases of olmesartan-treated patients who developed unexplained chronic diarrhea and weight loss months to years after starting olmesartan. Other common symptoms included nausea, vomiting, abdominal pain, bloating and fatigue. Two-thirds of the patients required hospitalization. Biopsies of the inner lining of the patients’ small intestines in all cases revealed inflammation and damage similar to that seen in patients with celiac disease. Discontinuation of olmesartan resulted in symptom resolution or improvement for all 22 patients, strongly suggesting that the disorder was drug-induced.
In 2013, the FDA issued a drug safety warning in which the agency concluded that olmesartan “can cause” sprue-like enteropathy. Evidence for this conclusion included the Mayo Clinic study, a second study from Columbia University Medical Center that described 16 additional cases of sprue-like enteropathy linked to olmesartan use, and the FDA’s own analysis of 23 cases of serious sprue-like enteropathy in patients treated with olmesartan that had been reported to the FDA Adverse Event Reporting System (FAERS) database.
As with the Mayo Clinic study, all patients in the Columbia University Medical Center study and in the cases reported to the FDA improved after olmesartan was stopped. Importantly, the FDA noted that among the 23 cases reported to the FAERS database, 10 patients experienced a relapse of their disorder after resuming use of the drug. Such drug-induced relapses provide the strongest evidence for the conclusion that olmesartan causes sprue-like enteropathy.
FDA analyses of health insurance claims data conducted in 2013 also showed that patients using olmesartan for two or more years had a significantly higher risk of being diagnosed with sprue-like disease than patients using other ARBs or three commonly prescribed non-ARB hypertension drugs.
When the FDA issued its 2013 drug safety warning about olmesartan, it required that a warning about the risk of sprue-like enteropathy be added to the labeling of the drug. The FDA-required warning, however, fails to explicitly state the FDA’s previous conclusion that olmesartan causes sprue-like enteropathy. It also does not mention that this disorder can have potentially fatal complications due to severe dehydration and malnutrition, including acute kidney failure — which may require dialysis — and blood electrolyte abnormalities that often lead to hospitalization., In October 2019, the FDA updated product labeling to specifically mention the increased risk of hyperkalemia.
Since 2012, more than 180 cases of sprue-like enteropathy attributed to olmesartan have been reported in the scientific medical literature. The actual number of patients with this disorder is likely much greater due to underreporting of less severe cases and the misdiagnosis of some patients as having gluten-induced celiac disease.
The highly regarded French drug safety bulletin Prescrire International also recommends against the use of olmesartan due to the risk of sprue-like enteropathy and lack of evidence indicating it offers any unique cardiovascular benefits.
Risk compared with other ARBs
Although a handful of cases of sprue-like enteropathy have been documented in patients using other ARBs, the available evidence indicates that the risk of sprue-like enteropathy is significantly higher with olmesartan than with all other ARBs. The best evidence for this comes from the aforementioned FDA analyses of health insurance claims data conducted in 2013 and a large nationwide observational study conducted in France that was published in 2016.
Researchers analyzed health insurance records for 4.5 million adult patients living in France who had started using either an ARB or an angiotensin-converting enzyme (ACE) inhibitor (another family of hypertension drugs that work in a manner similar to ARBs) from 2007 to 2012 and who had no prior evidence of celiac disease or intestinal malabsorption. The researchers assessed the patients’ risk of being hospitalized for intestinal malabsorption. They found the following:
- The risk of hospitalization for intestinal malabsorption was more than three times greater in patients using olmesartan than in those using other ARBs.
- The risk of hospitalization for intestinal malabsorption was 2.5 times greater in patients using olmesartan than in those using ACE inhibitors. This risk was not increased in patients using ARBs other than olmesartan compared with the risk for patients using ACE inhibitors.
- The risk of hospitalization for intestinal malabsorption increased as the duration of olmesartan use increased. Compared with patients using ACE inhibitors, patients using olmesartan for less than one year had no increased risk, whereas the risk for those using olmesartan for between one and two years was nearly four times greater. The risk for those using the drug for longer than two years was more than 10 times greater.
In 2018, a large cohort study was published that provides additional evidence showing that use of olmesartan is associated with a higher rate of sprue-like enteropathy compared with the use of other ARBs.
Nevertheless, if you are using other ARBs, you should contact your doctor immediately if you develop severe and persistent gastrointestinal symptoms, including diarrhea, weight loss and abdominal pain. A trial off the drug should be considered if no other cause for your symptoms is found.